A different kind of military trauma

Home > Opinion > Columns

print dictionary print

A different kind of military trauma

A young soldier died at the Asan Medical Center on Nov. 25, 2013. He was a corporal with six months left before completing his military duty. He was born in the United States when his father, a college professor, was studying abroad, so he was a U.S. citizen. Because of his father’s study, he went to high school and university in the United States. After returning to Korea, he began his graduate study at the Yonsei University. And his fate changed completely.

“I love Korea, and I want to live here. I also want to serve the military duty,” he said. His father, who completed his military duty as a marine, tried to stop him. “You are about five years older than your fellow draftees and you lived in the United States too long,” his father told the son. It was also not easy to give up U.S. citizenship. The U.S. government rejected his application twice, showing skepticism that he might be giving it up due to family or outside pressure, not based on his free will. After two rejections, he gave up the citizenship.

Surprisingly, the young man did well while serving in the military. With his language skills, he made a significant contribution to the Korea-U.S. joint military exercise and was credited by the Association of the Republic of Korea Army. Up until then, it was a wonderful story of achievement for a young Korean-American man. But the tragedy began in October 2013 when the father received a phone call from the Army hospital that his son’s liver function tests showed abnormally high figures. A military doctor in charge of the case said that the son appeared to be having acute hepatitis A and he will soon be treated. But no antibodies for hepatitis were found, and his liver started to fail. Three weeks later, he was transferred to a general hospital because the hospital said the symptoms were similar to that of toxic hepatitis.

He was rushed to the Asan Medical Center and diagnosed with subacute liver failure due to toxic hepatitis. The hospital consistently asked if he had taken any cold medications. Two weeks later, the hospital admitted him to the intensive care unit, saying he needed a liver transplant. The soldier’s younger brother rushed to the hospital as soon as he finished his College Scholastic Ability Test and volunteered as a donor, but they had different blood types. The soldier was put on the wait list for a liver transplant managed by the Centers for Disease Control and Prevention, but he died 10 days later.

He was buried at the National Cemetery after the government ruled that he died while serving in the military. The family receives 800,000 won ($675) of pension every month.

Deploring his son’s death, the father started an investigation and obtained his son’s military medical records. The mother, who has a doctoral degree in biochemistry from the United States, verified the records. The son was prescribed one type of cold medicine twice and another cold medicine once by a military doctor. But the mother made a surprising discovery while researching papers published in the United States. The second medication, from the ibuprofen group, reportedly can caused acute liver failure, even with the normal dose, in 1.5 persons per 100,000 patients.

There is no clear evidence that the son died from the side effect of the medication, because the body was buried in a hurry. The military insists that the soldier lived for a long time in the clean environment of the United States and his immune system was weakened and he died of hepatitis A. The military repeated the argument, although no antibodies were found.

The family, however, suspects the side effect of the cold medication is to blame. “When 600,000 soldiers take that medicine just once every year, nine young men might develop fatal toxic hepatitis,” the father said. “American patients saved their lives through emergency liver transplants, but what is the situation in Korea?”

The father also lamented the decision of the Ministry of Patriots and Veterans Affairs. When a soldier is recognized as a man of merit, a younger brother is allowed to serve his military duty for six months. But the ministry said the victim must prove with objective evidence that the death was directly caused by a mission to protect the country or save a life or training. The ministry said it was unfortunate, but no toxic hepatitis victim was selected as a man of merit.

The younger brother, after witnessing the horrible death of his brother, went to serve in the military with enormous trauma. He has been serving now for 10 months.

“It is a story that our family no longer wants to discuss, so I first thought I should not speak about it,” his father said. “But I want the truth and my son’s honor restored. I hope no soldier will face a possible tragedy from the possible side effect of that cold medicine. And we are not fighting an active war and it is too cruel to enlist a young man, whose older brother recently died while serving in the military.”

JoongAng Ilbo, May 23, Page 30


*The author is the senior editorial writer of the JoongAng Ilbo.

Lee Chul-ho

More in Columns

More good than harm

For balanced information intake

Intelligent disobedience

Room for alignment

A cautionary tale

Log in to Twitter or Facebook account to connect
with the Korea JoongAng Daily
help-image Social comment?
lock icon

To write comments, please log in to one of the accounts.

Standards Board Policy (0/250자)

What’s Popular Now